Ohio, 2020

Winter Weather in Ohio, January 18, 2020

January 18, 2020 · NWS RLX · 2 events in 2 counties and zones

A warm front lifted through the middle Ohio River Valley early on the 18th. While temperatures above the surface quickly rose above freezing, surface temperatures were still below freezing as light rain began to fall.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted through the middle Ohio River Valley early on the 18th. While temperatures above the surface quickly rose above freezing, surface temperatures were still below freezing as light rain began to fall. This led to a period of freezing rain during the pre-dawn hours. A trained spotter near Somerset in Perry County measured 1/8 inch of ice, causing icy spots on roads and sidewalks. Just to the south, US 33 near Athens also became icy. There, a tractor trailer slid on an icy bridge and overturned. Several other cars also slid into the guard rail in the same area. The road was closed for about 6 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 17, 9:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 17, 9:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
905 PM EST Fri Jan 17 2020

.SYNOPSIS...
Warm front moves north tonight and early Saturday with wintry
precipitation for some areas, then a strong cold front Saturday
night. Very cold early next week.

&&

.NEAR TERM /UNTIL 8 AM SATURDAY MORNING/...
As of 905 PM Friday...

Current forecast is on track. Watching the timing of the
incoming precipitation as well as the surface temperatures as
the precipitation arrives.

As of 220 PM Friday...

Temperatures have been running much cooler than models suggested
thus far today, thanks in large part to stout low level
inversion and abundance of cirrus. This may ultimately play a
greater role in freezing rain potential heading into Saturday
morning across northern counties.

Warm front will cross overnight with a quick shot of light
precipitation. Near term models vary in extent of precipitation
but generally agree on portions of southeast OH and northern WV
being affected by this. Given the very dry air near and at the
surface, I dont think much of this will reach the ground.
However, increasing isentropic lift on a strengthening low
level jet may be able to overcome the dry air for precipitation
to reach the ground. This would primarily be in the form of
light snow or a mix of light snow/sleet.

The main focus will be with the approaching cold front and the
aforementioned freezing rain potential. Precipitation will
overspread the area from west to east in the early morning
hours. Soundings indicate this should initially begin a wintry
mix across portions of southeast OH, northern WV, and the
eastern slopes across southeast WV with primarily rain elsewhere.

The wintry mix would be short-lived outside of the mountains as
a significant warm nose develops amid the strong WAA centered
around the H8 layer. This will result in a changeover to a
period of freezing rain for parts of southeast OH and the
northern WV lowlands with a light glaze forecast. Hi res models
all agree on this scenario and may be a bit underdone in areal
coverage given the strength of the cold air at the surface and
the strong low level inversion in addition to initially good
wetbulbing potential. In collaboration with northern offices, I
expanded the advisory into parts of southeast OH and far
northern WV lowlands. Depending on how temperatures play out
this evening, this may need to be expanded to include more
counties in those locations. Surface temps warm above freezing
late morning for a change to rain as the baroclinic zone moves
through. Across Pocahontas County, sleet will hang on a little
longer in the Greenbrier Valley while the transition to freezing
rain occurs on the ridgetops in the afternoon. Some of the ice
accretion from the hi res models are a bit alarming on the
ridges, exceeding warning criteria. I didn't put much stock in
the higher amounts due to proximity to the strong warm nose.

Elsewhere, rain will be the story with temperatures rising well
into the 40s and perhaps low 50s in the afternoon. Despite the
strong low level jet in place, much of this should stay off the
surface given the inversion within an overall upglide regime.
Even as the baroclinic zone crosses, soundings are too excited
in bringing much of this down with wind vectors remaining
largely parallel to the thermal gradient, at least initially.

&&

.SHORT TERM /8 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
As of 150 PM Friday...

Gusty winds Saturday night will lead to strong cold air advection. A
wind advisory may be needed for the northern mountain ridge zones,
will continue HWO mention right now. The cold air advection,
combined with sunset, will cause falling air temperatures and the
changeover from rain to snow. Have gone with all snow by sunrise
Sunday. Upslope type snow showers should linger across the typical
western slopes of the mountains Sunday and Sunday night. Across the
lower elevations, the precipitation may taper off as its changing
over to snow as an 850-700MB moisture minimum crosses. Then as wrap-
around moisture arrives later Sunday, have flurries developing
across most of the forecast area due to continued cold air
advection. Accumulations should be limited to the upslope region,
where and inch or two is possible. High temperatures on Sunday will
struggle to top freezing. Lows on Monday morning could flirt with 0F
across the higher elevations, and generally be in the teens at lower
elevations. Combined that with lingering wind, and wind chill values
will make it feel even colder. With the winds decreasing, not really
hitting widepsread wind chill advisory criteria, but it is close
across the highest ridges of the northern WV mountains so will
maintain HWO mention. It looks like Monday will be the coldest day
of the stretch, with highs below freezing at most locations,
followed by another chilly night Monday night. Any lingering snow
showers or flurries should taper off by Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 150 PM Friday...

Overall it looks like a pretty quiet long term forecast with an
upper ridge and surface high drifting across the forecast area.
Temperatures will gradually moderate through the week ahead of
another system that looks to arrive just beyond the current long
term period.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
As of 700 PM Friday...

VFR conditions will be present for the start of the period with
ceilings lowering throughout the night. A warm front passing
through the area tonight will lead to MVFR conditions for
visibilities at the northern sites in snow and possible mixed
precipitation. A cold front will pass through on Saturday,
lowering ceilings further and bringing MVFR conditions in rain.
Possible freezing precipitation and snow will occur at CKB and
EKN before the precipitation transitions to rain Saturday
afternoon.

Southeasterly winds will shift to southwesterly throughout the
period. Winds will increase to around 10-15KTs with gusts
between 15-25KTs.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: High, except medium Saturday morning in mix
precipitation/freezing rain northern terminals.

ALTERNATE SCENARIOS: Ceilings and visibilities could be lower
Saturday morning at northern terminals before the changeover to
rain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 SAT
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z SUNDAY...
IFR possible in stratus Saturday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from 1 AM to 10 AM EST Saturday for
     WVZ010-011.
     Winter Weather Advisory from 5 AM to 7 PM EST Saturday for
     WVZ523-524-526.
     Winter Weather Advisory from 5 AM to 1 PM EST Saturday for
     WVZ516-518-520-522-525.
     Winter Weather Advisory from 5 AM to 10 AM EST Saturday for
     WVZ020-031-032-040.
OH...Winter Weather Advisory from 1 AM to 10 AM EST Saturday for
     OHZ066-067-076.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/30
NEAR TERM...30/CG
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...CG
Hazardous weather outlook, Jan 17, 2:07 PM EST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
207 PM EST Fri Jan 17 2020

KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>009-013>019-024>030-
033-034-039-515-517-519-521-181915-
Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-
Wood-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-Upshur-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-
207 PM EST Fri Jan 17 2020

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds at times will affect the area on Saturday and Saturday
night. Frequent gusts up to 35 mph are expected with higher gusts
possible at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-520-525-181915-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Northwest Randolph-
207 PM EST Fri Jan 17 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 1 PM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Strong winds will affect the area on Saturday into Sunday morning.
Gusts up to 45 mph are not out of the question.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ020-031-032-040-181915-
Doddridge-Harrison-Taylor-Barbour-
207 PM EST Fri Jan 17 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 10 AM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Strong winds at times will affect the area on Saturday and Saturday
night. Frequent gusts up to 35 mph are expected with higher gusts
possible at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-076-WVZ010-011-181915-
Perry-Morgan-Washington-Pleasants-Tyler-
207 PM EST Fri Jan 17 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Strong winds at times will affect the area on Saturday and Saturday
night. Frequent gusts up to 35 mph are expected with higher gusts
possible at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-524-526-181915-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
207 PM EST Fri Jan 17 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Strong winds will affect the area late Saturday into Sunday morning.
Gusts up to 50 mph may occur at times. In addition, the combination
of very cold temperatures and brisk conditions may result in wind
chill values falling to around -15 Sunday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ522-181915-
Southeast Webster-
207 PM EST Fri Jan 17 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 1 PM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Strong winds will affect the area on Saturday into Sunday morning.
Gusts up to 45 mph are not out of the question.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Athens

When
January 18, 12:00 AM EST to 11:00 AM EST
Where
Athens forecast zone
Reported by
Department of Highways
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
January 18, 12:00 AM EST to 11:00 AM EST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867227, 867228.